Follow
Share

Tonight I came into the living room and found Mom sitting with her Levemir (insulin) pen in hand. She said she had not taken her shot at Noon, so had to take it. The trouble is that I gave her the shot at Noon, so now she has a double-dose of the long-acting insulin in her. I took the pen from her and grabbed the others that were in the refrigerator and took them to the refrigerator in my rabbits' room. I am afraid to go to sleep, because she may go into hypoglycemia.

We have had two hypoglycemic episodes recently. One was very scary. Now I wonder if she may have been adding a shot when I wasn't looking. I am going to have to keep the insulin out of her reach.

I hope the night goes smoothly. What a happy mother's day surprise. All these things are adding up. Yesterday she thought my garden was weeds, so chopped 3/4 of it down before I found her. (That broke my heart.) This evening it is the insulin. Dementia is brutal when a person is so willful.

This discussion has been closed for comment. Start a New Discussion.
Find Care & Housing
Jessie, I thought of you the other night when at 4 am I could not remember if I had taken my long-acting insulin or not (47 mg). I clearly remember THINKING about taking it, but not actually taking it. Sigh. I compromised on giving myself 25 mg. My readings were pretty good the next day so I suspect I had taken the original dose plus a half dose, but who knows?

I take that night shot in my bedroom. I think I'll keep a weekly med box in there, with one needle in each slot. Then I'll know if I used it or not. Sigh. It is tough to see your memory weaken with age. I have to start using reminder devices!
(0)
Report

Thank you, Mishka. My mother has always been an angry person. She could have probably been diagnosed with borderline personality disorder if she had been seen. Getting older and adding on the dementia has made the anger worse. She is so unstable mentally and emotionally.

She woke up grouchy this morning. I am researching a good CDE that may make her life more enjoyable. Eating is the main pleasure she has left, so it would be nice to find some way to manage the glucose without having such strict restrictions without fear of late-night hypoglycemia. I won't mention the CDE to her until she is in a better mood. Sometimes she will poo-poo a good idea when she is in a bad mood and it can be hard to resurrect the idea later.
(0)
Report

Hi
I am glad your Mom was OK. Your post --when your Mom doubled up on insulin-reminded me of the time my Mom was here and wanted to take an extra does of her Requip. She threw a temper tantrum when I would not let her sleep with her prescription bottle. I was upset. Jeannegibbs -I think you helped me that night. Thank-you! I did call the pharmacist and then gave her another pill after the pharmacist said it wouldn't kill her(I was worried she would OD) but I still would not let her sleep with the bottle and she was sooo mad.it is hard to deal with that kind of anger. I feel for you, JessieBelle, having to deal with your Mom's anger.
I hope your Mo comes around! ((((hugs))))
(0)
Report

Jeanne, the CDE sounds like a great idea. My mother's diet is so restrained because of her diabetes. She has always just had the simplest management plan -- a daily injection of Levemir now. If she indulges, her glucose can go to over 300, and it doesn't take much indulging to do it. I don't think she has consulted a CDE since she was diagnosed 30-40 years ago. Adding some short-acting insulin sounds like a good idea. Adding the long-acting insulin late in the day is such a worry for hypoglycemia at night. I'll look today to find a CDE.

Mother hasn't gotten out of bed yet this morning. I do hope her mood is better than it was yesterday. I couldn't handle too many yesterdays.
(0)
Report

How are things at home now, Jessie?

I take short-acting insulin before each meal, on a scale depending on my blood sugar reading. I take long-acting before going to bed -- the same amount each night. I think there are many approaches to treating diabetes.

Have you ever consulted with a certified diabetes educator? Your mother is entitled to this service (I think once a year) and if you went together that might give you a better basis for discussing her diabetes care with her. (I mean it might give you more credibility in her eyes.) In my experience the CDE knows a lot more about the specific day-to-day issues of managing diabetes than most doctors do.

Good luck!
(0)
Report

All hell has broken lose this morning with the removal of the insulin from the main refrigerator. I know it is a control issue. Mother is so angry she is yelling and throwing things. She didn't want to go to church after a bad night. The tantrums can be hard to handle. I hope this plays out soon and things calm down.
(0)
Report

Jeanne, I thought about asking the doctor about a short-acting insulin for times that her blood sugar goes too high. I thought they weren't to be used together. It would be great if I could control what she eats all day long, but that would require total loss of my freedom. I stash sweets in my room, but she still has chips, crackers, and fruit she can snack on. I don't want to take away everything that is enjoyable to her. There has to be some way she can enjoy a little self-indulgence without endangering herself. Maybe a short-acting insulin in the evening would give her a bit more freedom to enjoy life without her glucose going too high. I don't know if it would be good or not -- just a thought.
(0)
Report

It's morning and all is okay. No hypoglycemic episode, thank goodness. The insulin is squirreled away now so this won't happen again. I was thinking last night that right when we think we have everything covered to keep our parent safe, they can slip and do something new. There are so many things around that are potentially harmful when someone isn't reasoning right.
(1)
Report

Hoping things go well for you, JessieBelle. It sounds like you have plan. Let us know -OK? I will be thinking ( and praying if that is oK) of you. Do you have to stay up late now to watch your Mom?

Sorry about the garden. I love my flowers. :( I feel your pain.
(0)
Report

Really? I had read they shouldn't be used together, so I just assumed.
(0)
Report

Why "of course"? I take both. :(
(0)
Report

When I wrote "at first" I meant a few years ago. Now she only takes long-acting, of course.
(0)
Report

Thanks, Jeanne. I have the orange juice handy if it is needed. She is taking her sugar now. It was high earlier, leading her to believe she hadn't taken her shot at Noon. She didn't remember it, but that is no surprise.She takes a small amount of insuline (15 u), so it isn't as frightening as if she were on a larger dose. Still hypoglycemia is nothing to play around with. The worst time she fell over a table and was unable to move her legs.

Well, she just took her sugar and it was too low for this time of the night (124). She drink a bit of OJ, but fought with me about the crackers that would be longer lasting. She took short-acting insulin at first, so has never really grasped the difference between short and long-acting insulin.

I'll feel easier in a couple of hours.
(0)
Report

Yes, keep the insulin out of her reach.

Jessie, most insurance companies and many clinics have nurse help lines available 24/7. And here a local Walgreens is open 24 hours. What I would do is call the pharmacist or the nurse line, explain the situation, and ask for advice.

What is her blood sugar level now? Check again in a half an hour and see if it is going down rapidly.

You need the reassurance of talking to a professional. I hope you have have a helpline or a pharmacist available. Another source I have used for quick information is the emergency room. Obviously you may have to wait a while for a call back, but I've always gotten one eventually.

I hope your night goes smoothly, too! Call a professional for your own peace of mind.
(2)
Report

This discussion has been closed for comment. Start a New Discussion.